Iowa, 2015Damaging Winds and Lightning Strike in Iowa, August 17, 2015
August 17, 2015 · NWS DVN · 4 events in 3 counties and zones
Several rounds of scattered showers and thunderstorms developed ahead of a cold front that was slowly moving eastward across Iowa. Thunderstorms in Jackson and Scott Counties produced damaging winds estimated to be near 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of scattered showers and thunderstorms developed ahead of a cold front that was slowly moving eastward across Iowa. Thunderstorms in Jackson and Scott Counties produced damaging winds estimated to be near 60 mph. A thunderstorm in Louisa County caused a fire at a machine shed from a lightning strike. Brief torrential downpours were reported with several of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 17, 12:01 PM CST, 54 minutes earlier.
Area forecast discussion, Aug 17, 12:01 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT MON AUG 17 2015
.UPDATE...
ISSUED AT 100 PM CDT MON AUG 17 2015
CONVECTIVE TEMPERATURE IN THE LOWER TO MID 80S (SBCAPES 2000-2500
J/KG) AND NO CAP HAS ALLOWED ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP RAPIDLY ACROSS THE DVN CWA. SHEAR IS VERY
WEAK AND THESE PULSE STORMS WILL DIE OUT JUST AS QUICKLY WHILE NEW
ONES FORM. THERE IS A BROAD AREA OF LOW LEVEL MOISTURE TRANSPORT
AND PWAT'S ARE ABOUT 1.4 INCHES. THE COLD FRONT WILL SLOWLY EDGE
SOUTHEAST INTO THE CWA WHILE GRADUALLY WEAKENING AND THEN LIFTING
BACK NORTHWARD AS A WARM FRONT TONIGHT. SEVERE WEATHER IS NOT
EXPECTED BUT AN ISOLATED STRONG WIND GUST AND LOCALLY HEAVY
RAINFALL IS LIKELY.
&&
.SYNOPSIS...
ISSUED AT 330 AM CDT MON AUG 17 2015
THE LATEST SFC ANALYSIS WAS INDICATING A NORTHEAST-TO-SOUTHWEST
ORIENTED FRONTAL SYSTEM SAGGING SOUTHEASTWARD FROM THE NORTHERN GRT
LKS...INTO NORTHEAST TO SOUTHWEST IA...SE NEB AND THEN WAVERING INTO
WESTERN KS/SE CO. REGIONAL 88D LOOPS INDICATING PRECIP FIELDS
RUNNING ALONG AND MAINLY POST FRONTAL. ALOFT...00Z UPPER AIR
ANALYSIS AND THE CURRENT WATER VAPOR LOOP WERE INDICATING AN
ELONGATED VORT COMPLEX GENERALLY ALOFT OF THE LLVL FRONTAL SYSTEM...
A CUT-OFF VORT MAX SWIRLING OVER FAR SOUTHERN IL...AND ANOTHER VORT
MAX ACRS THE NORTHEASTERN GRT BSN/CO. A BROAD UPPER TROF WAS
CONTINUING TO DIG ACRS CENTRAL CANADA...THE NORTHERN ROCKIES AND
HIGH PLAINS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT MON AUG 17 2015
TODAY...A RATHER CHALLENGING FCST TO TRY AND HAMMER OUT...AND WILL
USE UPSTREAM MASS FIELDS AND THEIR POTENTIAL EVOLUTION TO GENERATE A
GENERAL PICTURE. THE FIRST PROBLEM IS HOW FAR SOUTH THE UPSTREAM
FRONT WILL SAG AND MAKE IT INTO THE AREA. IT SHOULD STALL ACRS THE
NORTHWESTERN THIRD OF THE CWA BY LATE AFTERNOON BECOMING PARALLEL
TO LEE SIDE DIGGING UPPER TROF STEERING FLOW. BETWEEN DEBRIS CLOUD
COVER...POST-FRONTAL SHOWERS AND A FEW STORMS MAKING IT INTO THE
NORTHWESTERN CWA IF EVEN IN A DECREASING FASHION...A RATHER LARGE
TEMPERATURE DISCREPANCY MAY FORM FROM THE NORTHWESTERN CWA TO THE
FAR EAST...MID/UPPER 70S TO POSSIBLY THE MID TO UPPER 80S.
DIFFERENTIAL HEATING...LLVL CONVERGENCE AND BUILDING INSTABILITY WILL
THEN BE THE FUEL FOR MIDDAY AND ESPECIALLY AFTERNOON THUNDERSTORM
DEVELOPMENT JUST TO THE LEE OF THE FRONTAL SYSTEM. THE SOUTHERN IL
VORT MAX IS EXPECTED TO BE DEFLECTED NORTHEASTWARD ACRS IND LATER
TODAY AND NOT BE A FACTOR THIS FAR WEST...BUT SOME OF THE 00Z MODELS
SUGGEST THE CO VORT COMPLEX WILL GET DRAWN UP ACRS NW MO AND INTO
IA AND MELD WITH ONGOING VORT ENHANCEMENT OCCURRING ACRS THE STATE
FOR AN INCREASED LIFT REGIME LATE THIS AFTERNOON AND EVENING.
DEPENDING ON POOLING OF LLVL DPTS AND AMBIENT HEATING...SBCAPES
COULD APPROACH 3000 J/KG. ALTHOUGH VERTICAL SHEAR VALUES APPEAR
MARGINAL...FCST SOUNDINGS SUGGEST A TEMPORARY INVERTED-V PROFILE
THAT MAY ALLOW FOR SOME STORMS THAT MANAGE TO GROW AND SUSTAIN
THEMSELVES FOR A PERIOD...TO POSSIBLY BECOME A WIND BURST POTENTIAL
AS WELL AS HAIL PRODUCTION. THIS STRONG OR ISOLATED SVR WINDOW MAY
BE LIMITED TO THE AFTERNOON AND EARLY EVENING BEFORE SOUNDINGS
BECOME MORE SATURATED BY A LLJ 1.7 TO 1.8+ INCH PWAT FEED. WILL
INCREASE POPS AND THE POTENTIAL AS THE DAY PROGRESSES INTO THE LATE
AFTERNOON PERIOD.
TONIGHT...ONGOING PASSING VORT COMPLEX AND SOUTH TO SOUTHWESTERLY 15
TO 25 KT LLJ FEED WILL CONTINUE TO FESTER SHOWER AND THUNDERSTORM
CLUSTERS TONIGHT...WITH THEM STARTING TO DECREASE AND START TO
MIGRATE EASTWARD LATE TONIGHT TOWARD DAWN. BUT NOT BEFORE THE LLJ
AND ASSOCIATED RATHER DECENT THTA-E FEED PRODUCE A LOCALLY HEAVY
RAIN THREAT ESPECIALLY IN AREAS THAT GET HIT BY REPEATED ACTIVITY.
THIS COULD BE ALONG THE MAIN LLVL FRONTAL ZONE WHICH RIGHT NOW
APPEARS WILL BE GENERALLY BI-SECTING THE CWA FROM NE-TO-WEST/
SOUTHWEST. STORM FLOW VECTORS AND LLJ CONVERGENCE/ORIENTATION ALSO
SUGGEST SOME STORM BACK-BUILDING OR TRAINING POTENTIAL TONIGHT UNTIL
THEY VEER MORE WESTERLY TOWARD MORNING. WITH THE EXTENT OF PWATS
GETTING FED UP INTO THE REGION...COULD EASILY SEE SOME AREAS GETTING
FROM 1 INCH OR EVEN UP CLOSE TO 2 INCHES BY TUE MORNING. LOW TEMPS
IN THE MID TO UPPER 60S. ..12..
.LONG TERM...(TUESDAY THROUGH NEXT SUNDAY)
ISSUED AT 330 AM CDT MON AUG 17 2015
LONG TERM FORECAST HIGHLIGHTS INCLUDE POTENTIAL FOR HEAVY RAIN AND
ISOLATED SEVERE STORMS TUESDAY...COOLER TEMPS MID-WEEK...THEN MORE
RAIN CHANCES NEXT WEEKEND.
THE TUESDAY EVENT MAY DEVELOP IN A COUPLE OF ROUNDS...THE FIRST
ASSOCIATED WITH A LEAD VORT MAX AHEAD OF THE MAIN COLD FRONT IN THE
AFTERNOON/EVENING...FOLLOWED BY THE MAIN SYNOPTIC COLD FRONT AND
FORCING FROM THE UPPER TROUGH LATER TUESDAY NIGHT. THE ENTIRE
FORECAST AREA IS NOW INCLUDING IN THE SWODY2 SLIGHT RISK. STRONG
WIND GUSTS WILL LIKELY BE THE MAIN THREAT...ALONG WITH POCKETS OF
HEAVY RAIN AND PERHAPS ISOLATED FLASH FLOODING GIVEN EXPECTED PWAT
VALUES AROUND 2 INCHES.
ON WEDNESDAY...EXPECT SOME LINGERING SHOWERS AND MUCH COOLER
TEMPERATURES...MAINLY IN THE 70S. THURSDAY'S HIGHS ARE FORECAST IN
THE MID TO UPPER 70S...STILL BELOW NORMAL FOR THE DATE. THE NEXT
CHANCE OF RAIN WILL BE LATER SATURDAY INTO SUNDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 100 PM CDT MON AUG 17 2015
MVFR/LCL IFR CONDS IN SHOWERS/THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ALONG WITH PATCHY FOG. OTHERWISE...MAINLY VFR CONDS.
SOUTHWEST WINDS AROUND 10 KNOTS OR LESS THIS AFTERNOON AND VARIABLE
AROUND 5 KNOTS TONIGHT THEN SOUTH LESS THAN 10 KNOTS TUESDAY.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...HAASE
SYNOPSIS...12
SHORT TERM...12
LONG TERM...RP KINNEY
AVIATION...HAASE
Hazardous weather outlook, Aug 17, 4:03 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT MON AUG 17 2015
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
503 AM CDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL INCREASE ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND TONIGHT. IF PORTIONS OF THE OUTLOOK AREA CAN GET ADEQUATE
HEATING...A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH
DAMAGING WINDS AND HAIL. THIS ISOLATED SEVERE STORM POTENTIAL
WILL END AFTER EARLY EVENING...WITH LOCALLY HEAVY RAIN BECOMING
THE MAIN OVERNIGHT THREAT. AREAS THAT GET HIT REPEATEDLY BY STORM
ACTIVITY MAY GET OVER AN INCH OF RAIN BY EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT PERIODS OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. A FEW
SEVERE STORMS ARE POSSIBLE MAINLY DURING THE AFTERNOON AND EVENING
HOURS...WITH DAMAGING WINDS THE MAIN THREAT. POCKETS OF HEAVY
RAINFALL ARE ALSO EXPECTED...WITH ISOLATED FLASH FLOODING NOT OUT OF
THE QUESTION...ESPECIALLY IN URBAN AREAS.
ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...BUT ARE NOT EXPECTED
TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
AND SUNDAY WITH ANY SEVERE WEATHER POTENTIAL TO BE DETERMINED.
.SPOTTER INFORMATION STATEMENT...
THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON AND EVENING ACROSS PORTIONS OF THE OUTLOOK AREA. SPOTTER
ACTIVATION MAY AGAIN BE NEEDED TUESDAY INTO TUESDAY NIGHT.
12/RP KINNEY
Thunderstorm Wind, Jackson
- When
- August 17, 12:55 PM CST
- Where
- Jackson County, Bellevue
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -90.370
A trained spotter estimated that thunderstorm winds were gusting to 60 mph. The gusts blew down some 2 inch diameter tree branches. The time of the event was estimated using radar.
Lightning, Louisa
- When
- August 17, 4:05 PM CST
- Where
- Louisa County, 3.2 mi WNW of Toolesboro
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.160, -91.130
A fire department reported that a lightning strike caught a machine shed on fire about 4 miles east southeast of Wapello. The time of the event was estimated using lightning and radar data.
Thunderstorm Wind, Scott
- When
- August 17, 4:45 PM CST
- Where
- Scott County, Davenport Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.620, -90.580
An off duty NWS Employee reported an estimated wind gust to be 60 MPH and blew down a 3 to 4 inch diameter tree branch in neighbor's yard. The time of the event was estimated using radar.
Thunderstorm Wind, Scott
- When
- August 17, 4:53 PM CST
- Where
- Scott County, 2.14 mi SSW of Scott County Park
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.690, -90.540
An off duty NWS Employee reported about 4 to 5 inch diameter tree limbs blown down on the southwest side of town with several smaller branches down. The time of the event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Flash Flooding in West Virginia, August 17 to 18, 20151 injured · $117,000 · 4 events
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599927, 598595, 598597, 598594.